Nebraska, 2013

Hail and Damaging Winds in Nebraska, July 9, 2013

July 9, 2013 · NWS CYS · 5 events in 3 counties and zones

Early evening thunderstorms produced large hail and strong winds over portions of the southwest Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Early evening thunderstorms produced large hail and strong winds over portions of the southwest Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 1:38 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 1:38 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT TUE JUL 9 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 153 PM MDT TUE JUL 9 2013

INSTABILITY SHOWERS HAVE DEVELOPED ACROSS SOUTHEAST WYOMING MAINLY
ALONG AND WEST OF THE LARAMIE RANGE. SATELLITE AND RADAR NICELY
SHOWING THE SEPARATION BETWEEN THE UNSTABLE AIRMASS TO THE
SOUTHWEST AND CAPPED AIRMASS TO THE NORTHEAST. MODELS DO SHOW MUCH
OF THE NEBRASKA PANHANDLE REMAINING CAPPED THROUGH THIS EVENING SO
KEPT POPS OUT OF MOST ALL OF THE NEBRASKA PANHANDLE DESPITE MU
CAPES OVER 1500 J/KG. MOST LIKELY ELEVATED ENERGY WILL NOT BE
TAPPED THIS AFTERNOON AND EVENING. INTO THE WESTERN CWA THERE IS
VERY LITTLE CAPE TO WORK WITH...THUS VERY LITTLE LIGHTING SO FAR
THIS AFTERNOON WITH MAINLY SHOWERS. NOT EXPECTING ANY SEVERE
STORMS TODAY BUT COULD EASILY SEE A FEW 45 TO 55 MPH WIND GUSTS
WITH SOME SHOWERS AND THUNDERSTORMS AS SUPPORTED BY DEEP
INVERTED-V SOUNDINGS.

ADDED A MENTION OF POPS TONIGHT FOR AREAS MAINLY EAST OF THE
LARAMIE RANGE INCLUDING THE NEBRASKA PANHANDLE. BOTH THE NAM AND
GFS ARE SHOWING SOME ELEVATED INSTABILITY TONIGHT AND WEAK FORCING
ALONG AN ELEVATED BOUNDARY. THIS MAY BE ENOUGH TO PRODUCE SOME
SHOWERS OR POSSIBLY THUNDERSTORMS LATE TONIGHT.

BETTER CHANCE FOR THUNDERSTORMS WEDNESDAY...ESPECIALLY IN THE
AFTERNOON. LINGERING MORNING SHOWERS AND THUNDERSTORMS SHOULD
DISSIPATE IN THE MORNING THEN SURFACE BASED THUNDERSTORMS TO
DEVELOP IN THE AFTERNOON...MAINLY EAST OF THE LARAMIE RANGE.
SOME AFTERNOON AND EVENING THUNDERSTORM COULD BE SEVERE WITH
SURFACE BASED CAPE VALUES RUNNING 1500-2000 J/KG AND BULK SHEAR
40-50 KTS. MAIN SEVERE THREAT WILL BE LARGE HAIL BUT DAMAGING
WINDS AND ISOLATED TORNADOES NOT COMPLETELY OUT OF THE QUESTION.

NO STORMS FORECAST FOR THURSDAY WITH HOT AND DRY CONDITIONS
PREVALENT UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE. WINDS WILL
GENERALLY BE LIGHT WITH HIGHS IN THE 90S ACROSS A VAST MAJORITY
OF THE FORECAST AREA.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 153 PM MDT TUE JUL 9 2013

A RATHER STAGNANT WEATHER PATTERN EXPECTED OVER THE CWA FOR MOST
OF THIS PERIOD WITH GENERALLY SW FLOW ALOFT ON THE NW SIDE OF AN
UPPER HIGH WHICH WILL ELONGATE FROM THE SOUTHERN ROCKYS INTO THE
GREAT LAKES REGION THROUGH THE WEEKEND. LOOKS LIKE SOME MONSOONAL
MOISTURE WILL BE ADVECTED OVER THE AREA WHICH COMBINED WITH WEAK
UPPER IMPULSES AND INSTABILITY WILL CREATE MAINLY AFTERNOON AND
EVENING SHOWERS AND TSTRMS DAILY THROUGH MONDAY. MOISTURE MAY BE
SHUNTED SOUTHWARD TUESDAY AS THE UPPER FLOW TURNS MORE WESTERLY.
LITTLE CHANGE IN TEMPERATURES EXPECTED THROUGH THE PERIOD...
REMAINING ABOUT 5-8 DEGREES ABOVE NORMAL.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1117 AM MDT TUE JUL 9 2013

VFR CONDITIONS WILL PREVAIL AT AREA TERMINALS DURING THE PERIOD.
WEAK COLD FRONT WILL PUSH SOUTH ACROSS MUCH OF THE PLAINS THIS
AFTERNOON SHIFTING WINDS FROM NORTHWESTERLY TO NORTH AND THEN
NORTHEASTERLY BY MID-EVENING. A FEW SHOWERS AND STORMS POSSIBLE
LATER THIS AFTERNOON INTO THIS EVENING MAINLY VCTY KLAR TO KSNY.

&&

.FIRE WEATHER...
ISSUED AT 202 PM MDT TUE JUL 9 2013

NEAR CRITICAL FIRE WEATHER CONDITIONS ALONG AND WEST OF THE
LARAMIE RANGE TODAY. HUMIDITIES HAVE DIPPED TO AROUND 15 PERCENT
WITH WINDS GUSTING 20 TO 30 MPH. RED FLAG TYPE CONDITIONS HAVE
BEEN VERY ISOLATED AND WILL CONTINUE TO BE SO THROUGH THIS
AFTERNOON THEN HUMIDITIES WILL RECOVER AND WINDS WILL DECREASE.
HIGHER HUMIDITIES AND LESS WINDY WEDNESDAY WITH A CHANCE FOR
THUNDERSTORMS MAINLY ALONG AND EAST OF THE LARAMIE RANGE. SOME
SEVERE THUNDERSTORMS POSSIBLE WEDNESDAY. DRY THURSDAY WITH AND
UPPER LEVEL RIDGE OVER THE AREA. COULD PUSH RED FLAG CONDITIONS IN
CARBON COUNTY THURSDAY AFTERNOON...OTHERWISE HOT WITH LIGHT WINDS.
FRIDAY THROUGH MONDAY EXPECTING THE MONSOON MOISTURE TO BRING MORE
ACTIVITY WEATHER WITH A HIGHER RISK OF SHOWERS AND THUNDERSTORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...LIEBL
Hazardous weather outlook, Jul 9, 11:55 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 PM MDT TUE JUL 9 2013

WYZ101>119-101900-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1255 PM MDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER PORTIONS OF
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. GUSTY OUTFLOW WINDS
UP TO 50 MPH WILL BE POSSIBLE WITH SOME SHOWERS AND THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY LATE THIS
EVENING BUT MAY REDEVELOP LATE TONIGHT. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ALONG
AND EAST OF THE LARAMIE RANGE WEDNESDAY. A FEW OF THE
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

ISOLATED TO SCATTERED MAINLY LATE DAY THUNDERSTORMS WILL BE
POSSIBLE ACROSS SOUTHEAST WYOMING FRIDAY THROUGH MONDAY. THE
PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101900-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1255 PM MDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER SOUTHERN
PORTIONS OF THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING.
GUSTY OUTFLOW WINDS UP TO 50 MPH MAY BE POSSIBLE WITH SOME
SHOWERS AND THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DISSIPATE BY LATE THIS
EVENING BUT MAY REDEVELOP LATE TONIGHT AND MAY SPREAD INTO
NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE. SEVERE THUNDERSTORMS
ARE NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP WEDNESDAY. A FEW OF THE THUNDERSTORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS WILL BE POSSIBLE
FRIDAY THROUGH MONDAY. THE PROBABILITY FOR SEVERE THUNDERSTORMS
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Special weather statement, Jul 9, 3:30 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT TUE JUL 9 2013

WYZ107-108-092330-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
430 PM MDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN
COUNTIES UNTIL 530 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAYROCKS RESERVOIR...OR 10 MILES EAST OF
WHEATLAND...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINGLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4217 10433 4193 10437 4201 10488 4219 10485
TIME...MOT...LOC 2230Z 277DEG 18KT 4209 10473

COX
Special weather statement, Jul 9, 4:05 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT TUE JUL 9 2013

WYZ108-100000-
GOSHEN COUNTY WY-
505 PM MDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 600
PM MDT...

AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF FORT LARAMIE NATIONAL HISTORIC
SITE...OR 18 MILES WEST OF TORRINGTON...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINGLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4220 10409 4197 10431 4212 10460 4222 10452
TIME...MOT...LOC 2305Z 278DEG 16KT 4213 10451

COX
Local storm report, Jul 9, 5:18 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 S YODER               41.90N 104.29W
07/09/2013  M1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

HUTCHEON

The radar

The Cheyenne radar (KCYS), 113 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
July 9, 5:40 PM MST to 5:45 PM MST
Where
Scotts Bluff County, 4.86 mi S of Moon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.700, -103.670

Blowing dust reduced visibility to less than a mile at the Wildcat Hills State Recreation Area. Wind gusts were estimated between 50 and 60 mph.

Thunderstorm Wind, Banner

When
July 9, 6:10 PM MST to 6:15 PM MST
Where
Banner County, 14 mi E of Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Airplane Pilot
Coordinates
41.550, -103.479

Wind gusts estimated at 60 mph were reported east of Harrisburg.

Hail, Cheyenne

When
July 9, 6:34 PM MST to 6:39 PM MST
Where
Cheyenne County, 8 mi NE of Potter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.302, -103.211

Dime to quarter size hail was reported northeast of Potter.

Hail, Cheyenne

When
July 9, 6:45 PM MST to 6:50 PM MST
Where
Cheyenne County, 11 mi NW of Sidney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.263, -103.130

Quarter to golf ball size hail was reported northwest of Sidney.

Thunderstorm Wind, Cheyenne

When
July 9, 6:50 PM MST to 6:55 PM MST
Where
Cheyenne County, 7 mi NW of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.222, -103.075

Wind gusts estimated at 60 mph were reported northwest of Sidney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451763, 451764, 451765, 451766, 451767.